URL of this page: //www.nlm.nih.gov/medlineplus/ency/article/000874.htm

Allergic vasculitis

Allergic vasculitis is an extreme reaction to a drug, infection, or foreign substance. It leads to inflammation and damage to blood vessels of the skin.


Allergic vasculitis is caused by an allergic reaction to a drug, an infection, or other foreign substance. It most often affects people older than age 15.

Often, the cause of the problem cannot be found even with a careful medical history.

Allerigic vasculitis may look like necrotizing vasculitis, which can affect blood vessels around the body.


  • Purple-colored spots and patches on the skin
  • Skin sores mostly located on the legs, buttocks, or trunk
  • Blisters on the skin
  • Hives (urticaria), may last longer than 24 hours
  • Open sores with dead tissue (necrotic ulcers)

Exams and Tests

The doctor will base the diagnosis on symptoms and the appearance of how your skin looks after you take a certain medicine or are exposed to a foreign substance (antigen).

Results from an ESR test may be high. Skin biopsy shows inflammation of the small blood vessels. You may also have other tests to detect this condition.


The goal of treatment is to reduce inflammation.

Your health care provider may prescribe aspirin, nonsteroidal anti-inflammatory drugs (NSAIDs), or corticosteroids to reduce inflammation of the blood vessels. (DO NOT give aspirin to children except as advised by your health care provider.)

Your doctor may tell you to stop taking a medicine that could be causing this condition. Do not stop taking any medicine without first talking to your doctor.

Outlook (Prognosis)

Allergic vasculitis usually goes away over time. The condition may come back in some people.

People with ongoing vasculitis should be checked for necrotizing vasculitis.

Possible Complications

  • Lasting damage to the blood vessels or skin with scarring
  • Inflammation of the blood vessels affects the internal organs

When to Contact a Medical Professional

Call your health care provider if you have symptoms of allergic vasculitis.


Do not take medicines which have caused an allergic reaction in the past.

Alternative Names

Vasculitis - allergic; Hypersensitivity vasculitis; Cutaneous leukocytoclastic vasculitis


Stone JH. Immune complex-mediated small vessel vasculitis. In: Firestein GS, Budd RC, Gabriel SE, et al, eds. Kelley's Textbook of Rheumatology. 9th ed. Philadelphia, Pa: Saunders Elsevier; 2012:chap 91.

Update Date 4/20/2013

Related MedlinePlus Health Topics